MAUDE Adverse Event Report: COOK ENDOSCOPY D.A.S.H. DOMETIP DOUBLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY D.A.S.H. DOMETIP DOUBLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number DASH-35
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: erbe electrosurgical unit.Investigation evaluation: our laboratory evaluation of the returned device said to be involved could not confirm the report due to the condition of the returned device.A visual examination of the distal end of the returned device showed that approximately 2.4 cm of the distal end of the catheter tubing had been cut and was not included in the device return.Approximately 27 mm of the distal portion of the cutting wire was missing and not included in the return of the device.It is unknown if the cutting wire was cut with the catheter tubing.The remaining portion of the cutting wire responds to handle manipulation.The catheter shows no kinks/bends.A product discrepancy or anomaly that could have contributed to this reported occurrence was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.The distal end of the device was cut by the user.This may have been in an attempt to prevent damage to the endoscope during removal of the device.A broken cutting wire can occur if the tip of the device is over flexed.The instructions for use caution the user: "do not over flex or bow tip beyond 90 degrees, as this may damage or cause cutting wire to break." cutting wire breakage can occur if the handle is manipulated with the catheter is in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user to: ¿upon removing device from package, uncoil and straighten sphincterotome." the user is then instructed to ¿carefully remove precurved stylet wire from cannulating tip." the instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to the sphincterotome and render it inoperable." cutting wire breakage can also occur if the cutting wire makes contact with the endoscope when electrosurgical current is applied to perform the sphincterotomy.The instructions for use caution the user: "when applying current, ensure cutting wire is completely out of endoscope." the instructions for use caution the user: ¿contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire and/or damage to endoscope." if the sphincterotome is used with excessive electrosurgical current settings provided by the electrosurgical unit, this can contribute to cutting wire breakage.The instructions for use direct the user: ¿before using this device, follow recommendations provided by electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode." if the elevator of the endoscope remains in the closed/up position when retraction of the sphincterotome is attempted and additional pressure is applied, this could contribute to cutting wire breakage.The instructions for use caution the user: "elevator should remain open/down when advancing or retracting sphincterotome." this activity will aid in device preservation.Prior to distribution, all d.A.S.H.Dometip double lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook dash dometip double lumen sphincterotome.As reported to customer relations: "the cut wire broke during the procedure, the physician had to use another device." there was no reportable information at this time.The device was received for evaluation on 5/30/17.It was observed that part of the distal end of the catheter had been cut and was not included in the device return.It was also observed the distal portion of the cutting wire was missing and not included in the return.It is currently unknown if the missing piece of cutting wire was cut along with the catheter.

Brand Name
D.A.S.H. DOMETIP DOUBLE LUMEN SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6664027
Report Number1037905-2017-00428
Device Sequence Number1972742
Product Code KNS
UDI-Device Identifier00827002541931
UDI-Public(01)00827002541931(17)191014(10)W3779261
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDASH-35
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Device Age6 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2017
Initial Report FDA Received Date06/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1